|Viral Load and T Cell
Jan 10, 2001
I have written to you several times and have really taken your advice very seriously. I have been on Viracept+AZT+Epivir for a year tomorrow. My beginning numbers pre-treatment were 110,640 VL and 226 T4 helper cells. All along I wrote to you about how my T cells never went above 305 and how I was frustrated about this. 9 months into treatment my viral load became detectable at 790 copies. My T cells went from 304 and dropped to 270 from that transition, zero-790. Again, my T cells didn't move up, only either stagnant (while mainting zero) and below 300 once I went to 790 VL. You told me to wait until my next blood specimen before modifying. I just got numbers back and two very strange things have happened. My Viral load went from 790 up to 994. BUT, my t cells, NEVER having been above 304 went from 270 to 378. My doctor says he will not touch this regiment with a VL below 1000. And while he does agree there is some slight resistance emerging, he feels my results have never been better since he has seen me. I actually agree, being someone who never has any T cells, this seems like great news. What do you think? I am not ready to switch drugs while my T cells are at their highest levels since I found out I had HIV. Thanks for all of your great advice. Although not undetectable, my doctor suggests that the more important measure of how you are managing HIV is your immune response.
| Response from Dr. Holodniy
It's good to see your CD4 cells up. But I would be concerned about the development of resistance. Based on your regimen, and the sustained elevated viral load (assuming you were adherent, you were undetectable before for a reason), it is very predictable that you are probably on the way to developing 3TC and probably nelfinavir resistance, with AZT resistance coming somewhat later. I agree with the immune response comment, but I doubt the CD4 count will stay increased with a persistently elevated viral load.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.